Alert archive / Texas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 147, NWS San Angelo, TX

September 12, 2000Taylor County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at Sep 12, 2000, 8:08 PM CDT for Taylor County, Texas. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 12, 2000, 8:08 PM CDT (01:08 UTC)
Expired
Sep 12, 2000, 8:45 PM CDT
In force
37 min
Issued by
NWS San Angelo, TX
Area
Whole counties

County Taylor County, TX

What was reported inside it

TimeReportWhereRemark
Sep 12, 8:25 PM CDTThunderstorm Wind 60 EView, TXNumerous trees downed by winds estimated as high as 70 mph.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.1 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2000-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 276 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2000-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
276 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
3686 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KSJT 130108
SVRSJT
TXC441-130145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
808 PM CDT TUE SEP 12 2000

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TAYLOR COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 845 PM CDT

* AT 759 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES NORTHEAST OF MERKEL...OR ABOUT 16 MILES
  WEST OF ABILENE...MOVING SOUTHWEST AT 25 MPH.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...DEADLY
LIGHTNING...AND VERY HEAVY RAINFALL. MOVE INTO A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

15

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 3:08 PM CDT, 5 hours earlier.

Area forecast discussion, Sep 12, 3:08 PM CDT, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
308 PM CDT TUE SEP 12 2000

UNCERTAINTY ABOUNDS IN THE FORECAST TODAY. SURFACE LOW HAS DEVELOPED
AND SAGGED SOUTHWARD INTO THE SOUTHEAST PERMIAN BASIN...WITH THE
FRONTAL BOUNDARY EXTENDING NORTHWARD THROUGH THE NORTHWEST BIG COUNTRY
TO WEST OF WICHITA FALLS. A STRING OF GRAVITY WAVES IS MOVING ACROSS
THE CONCHO VALLEY AS WELL. CONVERGENCE ALONG THESE GRAVITY WAVES HAS
BROKEN THE CAP ACROSS THE SOUTHERN CONCHO VALLEY...WHERE CONVECTION
HAS RAPIDLY DEVELOPED THE LAST HOUR. ADDITIONAL MORE ISOLATED ACTIVITY
DEVELOPING ACROSS THE BIG COUNTRY AS WELL. ALOFT...WATER VAPOR IMAGERY
CONTINUES TO SHOW A TROUGH DIGGING SOUTHWARD ACROSS WEST TEXAS AND THE
SOUTHERN ROCKIES.

FOR TONIGHT...GIVEN THAT THE UPPER TROUGH CONTINUES TO DROP SOUTH...
FRONT SHOULD CONTINUE TO MOVE SLOWLY SOUTHWARD. BEST CHANCES ACROSS
THE SOUTHERN HALF OF THE AREA...WHERE CONVECTIVE BOUNDARIES WILL
INTERSECT THE SOUTHWARD MOVING GRAVITY WAVES. HOWEVER...GIVEN THE MID
LEVEL INSTABILITY AND SOME LIFT FROM THE TROUGH OUT WEST...WOULD NOT
BE SURPRISED TO SEE A FEW MID LEVEL SHOWERS AND STORMS ELSEWHERE. WILL
MENTION SOME POPS ACROSS THE ENTIRE AREA.

FRONT LIKELY TO DISSIPATE OVERNIGHT...WITH WARM MOIST AIR SURGING BACK
NORTHWEST. THETA E AXIS TO SET UP IN THE LOWER LEVELS...WHILE SLIGHTLY
COLDER POOL ALOFT WITH THE UPPER TROUGH. MAY SEE ADDITIONAL DIURNAL
CONVECTION WEDNESDAY AS WELL...WITH BEST CHANCES AGAIN ACROSS THE
SOUTHEAST CLOSER TO THE DECAYING BOUNDARY.

EXTENDED FORECAST WISE...UPPER RIDGE TO REDEVELOP SOMEWHAT FOR THE
WEEKEND...BRINGING DRIER CONDITIONS. GIVEN THE NORTHWEST FLOW...WILL
BE TOUGH TO GET TOO WARM AGAIN...SO READINGS SHOULD RETURN CLOSER TO
SEASONAL VALUES.

PRELIMS...
ABI 067/092/065/092 21-0
SJT 069/092/065/093 21-0
JCT 068/090/065/091 3210

.SJT...NONE.

07
N

In the hours before

Local storm report, Sep 12, 7:04 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
704 PM CDT TUE SEP 12 2000

TIME(CDT)  .....CITY LOCATION.....   STATE...EVENT/REMARKS...
           ....COUNTY LOCATION....

0450 PM    MENARD                    TX   FLOODING
09/12/00   MENARD                         WATER TO 4 INCH DEPTH
                                          OVER FARM ROAD 2092
N

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 7:08 PM CDTSevere Thunderstorm WarningSJTJones52 min
Sep 12, 7:23 PM CDTSevere Thunderstorm WarningSJTFisher52 min
Sep 12, 8:01 PM CDTTornado WarningSJTFisher29 min
Sep 12, 8:56 PM CDTSevere Thunderstorm WarningSJTTaylor34 min

Nearby

Severe Thunderstorm Warnings in Texas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.